Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

What are the potential causes for lump in throat and difficulty in swallowing?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11922 Questions
I awoke last night with what felt like a lump in my throat. When I swallowed it hurt, not like a sore throat but like a sudden pain. This morning it got worse because I felt as if my throat was swelling and making it difficult to swallow in addition to still hurting. Took several antibiotic caps and they feel as if they are stuck. When I swallow my throat still hurts. I don't want to go to ER if I don't have to.
Posted Fri, 3 Jan 2014 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 36 minutes later
Brief Answer: there are different potential causes Detailed Answer: HI, thanks for using healthcare magic There are different reasons for pain in the throat, the most common are: (1)bacterial or viral infection- viral infections are more common than bacterial (2)allergies and post nasal drip persistent post nasal drip causes an intermittent sore throat (3)gastroesophageal reflux disease- this can also be associated with painful throat (4)trauma to the throat most commonly by some form of hard food (5)inhalation of noxious agents or pollutants Because infection, particularly viral infection is the most common cause, you can consider the use of an over the counter spray/gargle or lozenges. These can combined pain relief with an antiseptic. Some examples are bethadine oral gargle, chloraseptic spray, covonia spray. Since they would decrease the pain , they would help you to swallow any additional medication These should help you. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: What are the potential causes for lump in throat and difficulty in swallowing? 2 hours later
Your #4 trauma to throat. I take some of my pills at night, my throat is usually not dry since I take a sip of water before taking the larger caps. However, when I took this (not last night but the night before) it felt as if it got stuck and try as I may it did not feel as it i went down. I figured it would melt and finally go down. Is it possible that as it melted the ingredients (for lack of a better word)"burned" my throat? If so is here any thing I can try to cure it? When I eat now my throat doesn't burn but if feels as if it is swelled and food is sticking. PS: since May I have been in the ER 4 times, hospital stay 4 times and I don't or won't go in again!
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: it is possible Detailed Answer: Hi, This is possible, medication if not digested properly can irritate the throat or stomach. If this is the case, it will heal on its own because of the large blood supply but it would be important not to cause any further irritation to it that would prolong the process. This means for the next 24 to 48 hours , till it feels better, you would avoid any hard food, any foods/drinks that are too hot, Use soft foods and cool liquids. The sprays mentioned above will still help in this case. After all of those hospital stays, it is understandable wanting to avoid going back please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor